Missouri, 2019

Flooding in Missouri, April 25 to 26, 2019

April 25 to 26, 2019 · NWS PAH · 2 events in 2 counties and zones

A surface low pressure center tracked northeast along the lower Ohio River. The surface low was associated with a deep 500 mb trough, which moved east across the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center tracked northeast along the lower Ohio River. The surface low was associated with a deep 500 mb trough, which moved east across the Mississippi Valley. Parts of southeast Missouri picked up one to three inches of rain. The ground was already moist from two previous rounds of heavy rain on the 13th-14th and again around the 19th. This third round of heavy rain brought the St. Francis River above flood stage, as well as flooding a few county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 2:20 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 25, 2:20 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Thu Apr 25 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Apr 25 2019

Cold front entering the region from the west this afternoon will
sweep east across the rest of the forecast area this evening.
Looking at sfc based CAPES 100-1300 or so now building over far se
MO ahead of the front with dew points into the mid 60s and PWs up
over 1.5 inches. However, a lack of overall shear, effective
helicity and non impressive mid-level lase rates should limit the
overall strong to severe threat this afternoon and evening to
fairly low values...tho not zero.

Once the front clear the region tonight, skies should clear and
northwest winds will be on the increase. In fact, the breezy
northwest winds on Friday may be the only mitigating factor to an
otherwise delightful Spring day, with highs running from the mid
60s I-64 corridor to the mid 70s southern counties of se MO.

After a clear and rather chilly night in the 40s Friday night,
look for increasing southerly winds to return Saturday in advance
of another cold front pushing east toward the region. Temperatures
will respond by jumping into 70-75 degree range, despite
increasing clouds and a few scattered showers ahead of the front.
Lack of overall moisture turn, instability and lack of mid/upper
level forcing should serve to limit both QPF and thunder chances.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Apr 25 2019

The extended forecast for the PAH forecast area will start out
dry and seasonably cool Sunday under quasi-zonal flow aloft, with
an axis of high surface pressure passing through the MS and OH
River Valleys. However, the dry weather will not last for at
least parts of the region, namely the northernmost counties.

As mid level shortwave energy moves by in the northern stream, low
level return flow will get established Sun night, bringing a warm
front northward across the region and possible showers with it. A
weakening surface wave of low pressure may accompany the front,
which may help to continue to generate showers north of I-64 Mon and
Mon night, even with the front north of the region. For Tue and Tue
night, PoPs are forecast to increase across the region gradually
from the west as the rather fast mid level flow turns increasingly
southwesterly, and the moist/unstable airmass is tapped. Cloudiness,
plus showers and isolated tstms should become more and more common
with time as another perturbation aloft and surface wave makes its
way into our region. The medium range models differed somewhat with
the position or existence of the surface wave at this time frame
(midweek), but were in agreement with the larger details, i.e., a
large western CONUS trof/eastern CONUS ridge.

The weather picture details got a little murkier beyond midweek in
the models, as timing of individual impulses in the flow aloft
diverged in the solutions. While southwesterly flow aloft continues,
there should be intervals of showers and tstms at least every couple
of days.

Beyond Sun, temps are expected to climb to somewhat above seasonable
levels next week, with moderate humidity, which is starting to sound
like summer.

&&

.AVIATION...
Issued at 315 PM CDT Thu Apr 25 2019

Cigs will likely stay MVFR levels this afternoon as showers and
isolated and possibly some TSRA arrive ahead of a cold front.
IFR conditions certainly will be possible in heavier showers and
any thunderstorms today. The front will sharpen up tonight and
northwest winds may gust over 20kts behind it late tonight, and
MVFR ceilings are likely to fill in behind it as well for much of
the night time hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Apr 25, 3:04 AM CST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
404 AM CDT Thu Apr 25 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
404 AM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread showers and scattered thunderstorms are expected today
and this evening as a cold front makes passage. An additional inch
or more of rain is expected over much of the region. A few
flooding problems could develop across southern Illinois and the
Evansville Tri State where heavy rain fell yesterday. Severe
weather is not expected.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northwest winds may gust 30 to 35 mph at times Friday, mainly
across the Evansville Tri State.

Isolated to scattered thunderstorms are possible from Sunday night
through Wednesday. With any of these storms, locally heavy downpours
and lightning will be the primary concerns. A few strong to severe
thunderstorms cannot be ruled out either.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/RJP

In the hours before

Local storm report, Apr 25, 3:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT THU APR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          1 SE PULASKI            37.21N 89.19W
04/24/2019                   PULASKI            IL   NWS STORM SURVEY

            TREES DOWN ALONG LACKEY ROAD BLOWN TO THE NORTH. RATED
            EF-0 WITH 70 MPH WINDS.

&&

08/RLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Perry

When
April 25, 3:33 PM CST to 7:00 PM CST
Where
Perry County, Altenburg to Biehle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.630, -89.580

Minor flooding occurred on a few county roads.

Flood, Wayne

When
April 26, 4:00 AM CST to 5:00 PM CST
Where
Wayne County, 1.23 mi SW of Greenville to 1.17 mi NNE of Patterson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.119, -90.487

Minor flooding occurred along the St. Francis River. Low-lying woods, fields, and a few camping areas were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814401, 814396.